Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Can I take a Break from Meds?
Feb 23, 2005

Thanks for the great resource!

I've been positive for 5 years and currently (past 3 years) take Kaletra, Viriad, Videx, and AndroGel. I find most bothersome the residual shingles pain, diarreah, fatigue, depression (citalopram), anxiety (lorazipam), and some blurred vision from "enlarged optic nerves" there are other, more tolerable, side affects.

My CD-4 count is 490 and my viral load is <500, it always has been between 200-500 while I am on meds. I would like to take a break from meds to make school more manageable but have been told that because my CD-4 count was at 200 prior to treatment it is not recommended and if I do, the next treatment may not have optimal results. I have resistance only to the first drug I was on, Combivir, which was discontinued due to liver problems, which have since resolved.

Response from Dr. Henry

When effective HIV therapy is stopped generally the C4 count will fall towards the nadir and the HIV level will increase to the level present before treatment. A small subset of patients will experience symptoms mimicing acute antiretroviral syndrome. The safety and advisability of stopping therapy varies widely based on past treatment history, resistance status, and what the current regimen consists of. It is unclear which of your current symptoms are do to any of your specific or combined HIV meds. Stopping meds would help sort that out which is helpful in some situations. Generally when treatment is restarted virus can be suppressed again if drugs chosen carefully in situations such as yours. KH



Previous
biting and HIV, please answer my concern.
Next
Side effects of Combivir and Stocrin

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement